Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 122, NWS San Angelo, TX

May 27, 2021Coke County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 27, 2021, 6:40 PM CDT for Coke County, Sterling County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2021, 6:40 PM CDT (23:40 UTC)
Expired
May 27, 2021, 7:45 PM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coke County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 PM CDTHAIL 2Sterling City, TXHAIL UP TO 2 INCHES REPORTED IN STERLING CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS54 KSJT 272340
SVRSJT
TXC081-431-280045-
/O.NEW.KSJT.SV.W.0122.210527T2340Z-210528T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
640 PM CDT Thu May 27 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Coke County in west central Texas...
  Sterling County in west central Texas...

* Until 745 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located near Sterling
  City, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  E.V. Spence Reservoir Near Paint Creek Recreation Area around 715 
  PM CDT.
  Robert Lee and Sanco around 725 PM CDT.
  Blackwell and Fort Chadbourne around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Oak
Creek Reservoir and The Intersection Of Highway 158 And Ranch Road
2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10126 3208 10024 3184 10024 3170 10127
TIME...MOT...LOC 2339Z 256DEG 32KT 3188 10094 

HAIL...1.25IN
WIND...60MPH
 
$$

sn
1 follow-up statement
363 
WWUS54 KSJT 272359
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
659 PM CDT Thu May 27 2021

TXC081-431-280045-
/O.CON.KSJT.SV.W.0122.000000T0000Z-210528T0045Z/
Coke TX-Sterling TX-
659 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR COKE AND STERLING COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near Sterling City,
moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  E.V. Spence Reservoir Near Paint Creek Recreation Area and Sanco 
  around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Oak
Creek Reservoir and The Intersection Of Highway 158 And Ranch Road
2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10126 3208 10024 3184 10024 3170 10127
TIME...MOT...LOC 2359Z 257DEG 16KT 3187 10094 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:17 PM CDT, 23 minutes earlier.

Area forecast discussion, May 27, 6:17 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
617 PM CDT Thu May 27 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu May 27 2021

After the brief lull in convection yesterday into this morning,
strong to severe storms expected this evening and continue into
Friday. Moist and unstable air mass remains in place, with
temperatures climbing well into the 80s. Dewpoints are in the low
to mid 60s, with near 70 dewpoints lurking not very far away.

For tonight, shortwave moves into West Texas and enhances the mid
level flow. CAMS all show convection developing across the Trans
Pecos and then between Midland and Lubbock with activity moving
east. Trans Pecos activity may survive into Crockett County and
perhaps into irion, Schleicher, and Sutton before gradually
weakening later in the evening. Convection farther north will move
into the western Big Country, perhaps developing into a MCS and
moving across the remainder of the Big Country by midnight. Wind
and hail the main threats (perhaps high end hail and wind), but
decent helicity in that area around near Sweetwater early this
evening will mean a tornado threat as well.

Convection eventually dissipates overnight, leaving an outflow
boundary draped across the area. Additional outflow and a weak
cold front across Oklahoma overnight will push south as well on
Friday. By Friday afternoon, air mass remains unstable and with
surface boundaries across the area. Weak ridging aloft behind the
shortwave tonight will make for weak mid level flow, but HRRR and
NAMNEST still are aggressive in producing strong convection by
mid/late afternoon somewhere near Abilene/San Angelo/Brownwood and
dropping it southeast across the remainder of the area. Given CAPE
values pushing 4000+ and boundaries to provide some focus, going
to go with the CAMS models and bump POPs for Friday afternoon.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 204 PM CDT Thu May 27 2021

A very active pattern will continue for this weekend as ongoing
strong to severe thunderstorms on Friday night will at least linger
into Saturday morning.  Northwest flow aloft combined with a cold
front and any outflow boundaries will likely result in shower and
thunderstorm redevelopment during the day Saturday. A weak 500mb
ridge will try to build in Saturday night, allowing for a brief
reprieve.  But as a new trough digs in over the Desert Southwest,
the upper levels will transition back to a westerly to southwesterly
flow pattern.  This, along with moist surface flow returning from
the southeast will reintroduce high chances for rain and
thunderstorms for late Sunday through Monday.  In addition to the
usual damaging wind and hail threat, several inches of rain will be
possible with this activity.  The 12Z run of the GFS is currently
pegging 4-6 inches of cumulative rainfall by early next week,
including whatever occurs on Friday. Without sufficient drainage
between rounds of convection, this could lead to flooding concerns.
For the middle of next week, a trough starts to dig southward out of
Canada, pitting the trough axis over the central and southern
Plains.  This should further enhance the dynamics, allowing for even
more rounds of rain and thunderstorms for Tuesday through Thursday.
Otherwise, high temperatures this weekend through the middle of next
week look to be a few degrees cooler than normal, while nights will
be very mild and humid.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Thu May 27 2021

Scattered thunderstorms across the Permian Basin will move east
and may impact the KABI terminal this evening, mainly 02-05Z.
Also, going with a VCTS at the KSJT site this evening but
confidence is low. Otherwise going VFR for the next several hours,
then MVFR ceilings will return Friday morning to the terminals,
mainly between 12-18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  83  63  79 /  60  60  40  30
San Angelo 	 69  88  64  85 /  30  60  40  20
Junction 	 71  88  66  86 /  10  50  40  30
Brownwood 	 69  84  65  80 /  30  60  50  30
Sweetwater 	 66  81  63  79 /  60  60  40  20
Ozona      	 71  88  66  86 /  30  50  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....SK
AVIATION...21
Hazardous weather outlook, May 27, 2:19 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
219 PM CDT Thu May 27 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
219 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this evening and early
tonight, mainly between 6 PM and 11 PM across the area northwest
of a Baird to San Angelo to Ozona line. The main hazards will be
very large hail larger than baseballs, damaging winds in excess of
70 mph, and frequent lightning. The area north of a Sweetwater to
Abilene line will also have an isolated tornado risk as well this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms will be possible Friday afternoon into
Friday night across all of West Central Texas. The main hazards
will be large hail, damaging winds, and frequent lightning. In
addition, heavy rain will be possible, and this may lead to
localized flooding.

An unsettled pattern is expected early next week. This could
bring could bring additional chances for thunderstorms, and a
possibility for strong to severe storms along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 27, 6:16 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
616 PM CDT Thu May 27 2021

TXZ064-280015-
Sterling TX-
616 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 715 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sterling City around 655 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10126 3209 10082 3170 10083 3170 10085
      3171 10086 3170 10087 3167 10127
TIME...MOT...LOC 2315Z 266DEG 31KT 3190 10140

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:16 PM CDTSpecial Weather StatementSJTSterling59 min
May 27, 6:59 PM CDTAreal Flood AdvisorySJTCoke, Sterling2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.